Extrapyramidal symptoms, also called drug-induced movement disorders, describe the side effects caused by certain antipsychotic and other drugs. These side effects include:

  • involuntary or uncontrollable movements
  • tremors
  • muscle contractions

Symptoms might be severe enough to affect daily life by making it hard to move around, communicate with others, or take care of your usual tasks at work, school, or home.

Treatment often helps, but some symptoms may be permanent. Generally speaking, the sooner you get treatment, the better.

Read on to learn more about extrapyramidal symptoms, including the medications that might cause them and how they’re diagnosed and treated.

Symptoms can occur in both adults and children and may be severe.

Early symptoms may begin shortly after you start a medication. They often show up a few hours after your first dose but can show up anytime within the first few weeks.

Timing may depend on the specific side effect. Delayed symptoms can happen after you’ve been taking the drug for some time.

Akathisia

With akathisia, you may feel very restless or tense and have a constant desire to move. In children, this might show up as physical discomfort, agitation, anxiety, or general irritability. You might find that pacing, shaking your legs, rocking on your feet, or rubbing your face helps ease the restlessness.

Research suggests risk of akathisia increases with higher doses of medication. Akathisia symptoms have also been associated with a higher risk of another condition called tardive dyskinesia.

Anywhere from 5 to 36 percent of people taking antipsychotics may develop akathisia.

Some medications, including beta-blockers, may help relieve symptoms. Lowering the dose of antipsychotic medication may also lead to improvement.

Acute dystonia

Dystonic reactions are involuntary muscle contractions. These movements are often repetitive and might include eye spasms or blinking, twisting head, protruding tongue, and extended neck, among others.

Movements might be very brief, but they could also affect your posture or stiffen your muscles for a period of time. They most often affect your head and neck, though they can occur in other parts of your body.

Dystonia can cause painful muscle stiffness and other discomfort. You can also choke or have trouble breathing if the reaction affects muscles in your throat.

Statistics suggest anywhere between 25 and 40 percent of people taking antipsychotics experience acute dystonia, though it’s more common in children and young adults.

It usually begins within 48 hours after you start taking an antipsychotic but often improves with treatment. Lowering the dose of antipsychotic medication can help. Dystonic reactions may also be treated with antihistamines and drugs that treat symptoms of Parkinson’s disease.

Parkinsonism

Parkinsonism describes symptoms that resemble those of Parkinson’s disease. The most common symptom is rigid muscles in your limbs. You could also have a tremor, increased salivation, slow movement, or changes in your posture or gait.

Between 20 and 40 percent of people taking antipsychotics develop Parkinsonian symptoms. They usually begin gradually, often within a few days after you begin taking the antipsychotic. Your dose may affect whether this side effect develops.

Symptoms vary in severity, but they can affect movement and function. They can eventually go away on their own in time, but they can also be treated.

Treatment generally involves lowering the dose or trying a different antipsychotic. Drugs used to treat symptoms of Parkinson’s disease may also be used specifically to treat symptoms.

Neuroleptic malignant syndrome (NMS)

This reaction is rare, but very serious.

Generally, the first signs are rigid muscles and fever, then drowsiness or confusion. You could also experience seizures, and your nervous system function may be affected. Symptoms commonly appear right away, often within a few hours after you begin taking the antipsychotic.

Research suggests no more than 0.02 percent of people will develop NMS. This condition can lead to coma, renal failure, and death. It’s most often associated with starting an antipsychotic, but it’s also been linked to suddenly stopping or switching medications.

Treatment involves stopping the antipsychotic immediately and providing supportive medical care. With prompt medical care, full recovery is usually possible, though it may take two weeks or longer.

Tardive dyskinesia

Tardive dyskinesia is a late-onset extrapyramidal symptom. It involves repetitive, involuntary facial movements, such as tongue twisting, chewing motions and lip smacking, cheek puffing, and grimacing. You might also experience changes in gait, jerky limb movements, or shrugging.

It usually doesn’t develop until you’ve been taking the drug for six months or longer. Symptoms may persist in spite of treatment. Women are more likely to have this side effect. Age and diabetes can increase risk, as can negative schizophrenia symptoms or symptoms that affect typical function.

Among people taking first-generation antipsychotics, up to about 30 percent may experience this side effect.

Treatment involves stopping the drug, lowering the dose, or switching to another drug. Clozapine, for example, can help relieve tardive dyskinesia symptoms. Deep brain stimulation has also shown promise as a treatment.

Subtypes of tardive dyskinesia

  • Tardive dystonia. This subtype is more severe than acute dystonia and usually involves slower twisting motions across the body, such as extension of the neck or torso.
  • Persistent or chronic akathisia. This refers to akathisia symptoms, such as leg movements, arm movements, or rocking, that last for one month or longer while you’re taking the same dose of medication.

Both of these have a later onset and may persist in spite of treatment, but types of movement associated with these symptoms differ.

Children who stop taking medication suddenly may also have withdrawal dyskinesias. These jerky and repetitive movements are generally seen in the torso, neck, and limbs. They usually go away on their own in a few weeks, but starting the drug again and gradually reducing the dose can also reduce symptoms.

Your extrapyramidal system is a neural network in your brain that helps regulate motor control and coordination. It includes the basal ganglia, a set of structures important for motor function. The basal ganglia need dopamine for proper function.

Antipsychotics help improve symptoms by binding to dopamine receptors in your central nervous system and blocking dopamine. This may prevent the basal ganglia from getting enough dopamine. Extrapyramidal symptoms can develop as a result.

First-generation antipsychotics commonly caused extrapyramidal symptoms. With second-generation antipsychotics, side effects tend to occur at lower rates. These drugs have less affinity for dopamine receptors and bind loosely and block some serotonin receptors.

First-generation antipsychotics include:

Second-generation antipsychotics include:

It’s important to watch out for these symptoms if you or a loved one is taking an antipsychotic. Drug side effects sometimes resemble the symptoms of the condition a drug is being used to treat, but a doctor can help diagnose symptoms.

Your doctor may ask you or a family member about your symptoms. They may be able to see difficulties you’re having with movement or coordination during an office visit.

They might also use an evaluation scale, such as the Drug-Induced Extrapyramidal Symptoms Scale (DIEPSS) or the Extrapyramidal Symptoms Rating Scale (ESRS). These scales can provide more information about your symptoms and their severity.

Treatment for extrapyramidal symptoms can be difficult. Drugs can have varying side effects, and they affect people differently. There’s no way to predict the reaction you might have.

Often the only method of treatment is to try different drugs or lower doses to see which provide the most relief with the fewest side effects. Depending on your symptoms, you may also be prescribed another type of drug along with your antipsychotic to help treat them.

You should never adjust or change the dose of your medication without your healthcare provider’s guidance.

Changing your dose or medication could lead to other symptoms. Note and mention any unwanted or unpleasant side effects to your doctor.

If you’re prescribed a lower dose of antipsychotic, tell your doctor or therapist if you begin having symptoms of psychosis or other symptoms your medication is meant to treat.

If you begin to experience hallucinations, delusions, or other distressing symptoms, get help right away. These symptoms can increase your risk of hurting yourself or someone else, so your doctor may want to try a different treatment approach.

It can help to talk to your therapist if you experience distress as a result of extrapyramidal symptoms. Therapy can’t address side effects directly, but your therapist can offer support and ways to cope when symptoms affect your daily life or lead to distress.

In some cases, extrapyramidal symptoms may not affect you too much. In other cases, they might be painful or uncomfortable. They can negatively affect quality of life and contribute to frustration and distress.

If you have side effects, you may decide to stop taking your medication to make them go away, but this can be dangerous. If you stop taking your medication, you could experience more serious symptoms. It’s important to keep taking your medication as prescribed until you talk to your doctor.

If you begin to experience any side effects while taking an antipsychotic, talk to your doctor as soon as possible. In some cases, they can be permanent, but treatment often leads to improvement.